Alert archive / Montana / Wind Advisories in 2018
Wind Advisory 11, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Nov 1, 2018, 3:24 PM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 2, 2018, 3:00 AM MDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2018, 3:24 PM MDT (21:24 UTC)
- In effect from
- Nov 2, 2018, 3:00 AM MDT
- Expired
- Nov 2, 2018, 9:38 PM MDT
- In force
- 19 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 1, 9:52 AM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Nov 1, 9:52 AM MDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Billings MT 952 AM MDT Thu Nov 1 2018 .UPDATE... Several changes to the inherited short term forecast this morning. First minor change was tro pare back pops slightly to sprinkles across the east and central zones. Broad area of echoes appear to be mid level cloud producing little to no precip. Best chances for accumulating precip will be tied tightly to high terrain through morning and early afternoon, with precip spreading across the region this evening and overnight. Also adjusted winds to be a bit more representative of current conditions. Winds in Livingston have begun ramping up, and increase appears to be a bit faster than inherited numbers. Therefore, have boosted Livingston winds more drastically, but also trended winds in western areas, including Big Timber, Nye, and Harlowton, upward as well...but started a little later in the day with increases. Otherwise, inherited forecast appears in good shape. AAG && .SHORT TERM...valid for Tdy and Fri... Showers were on the decrease over the area early this morning as a shortwave slid off to the southeast. Will keep at least a slight chance of a shower over most the area today with unstable northwest flow aloft and another shortwave clipping eastern areas as it dives south and east through the Dakotas. Highest shower chances will be over the mountains. Precipitation chances increase over the region tonight into Friday as a period of overrunning looks to set up bringing rain and snow. A stronger system is then progged to drop south into the region by Friday afternoon, with another period of rain and snow expected over the area. Several inches of snow is possible over the mountains today through Friday night, generally above 7000 feet. Some slushy accumulations are possible over the higher hills across the lower elevations tonight and Friday night as well, but should be very minor. Will hold off on any winter weather highlites for our mountains at this point. Winds will also be breezy across the area through the short term, but especially late tonight into Friday afternoon as the surface pressure gradients tighten in response to lee-side troughing over central Montana. Advisory level winds look possible along the western foothills. Will monitor for potential wind highlites. Highs will range from the upper 40s to lower 50s today, with 40s and 50s on Friday. Lows will range from the 20s and 30s tonight, with 30s for most places Friday night. STP .LONG TERM...valid for Sat...Sun...Mon...Tue...Wed... An active weather pattern will be over the northern Rockies through the extended forecast. Unsettled and cool weather will be the rule with unstable northwest flow providing several shortwaves for ascent and opportunities for rain and snow showers. The mountains will have a prolonged period of occasional snow showers and allow snowpack to gain some ground. Models were in fairly good agreement on the pattern with differences in timing and strength of shortwaves mentioned above, but the overall pattern for the GFS and ECMWF were similar. The first shortwave of impact will be swinging out of the area early Saturday for a decreasing chance of showers, but gusty winds and cooler temperatures will remain for the day Saturday. What appears to be the most significant shortwave of the extended period sweeps across the forecast area Sunday and Sunday night. This will spread across in northwest flow and generate a good chance of rain and snow showers. Raised PoPs for this event and may need to go higher with subsequent runs should upslope flow progs continue to deepen. The mountains look to get an aggressive shot of snow (especially the northwest facing slopes). Both models were putting around a half inch of QPF in the higher terrain, which could end up being 8-12 inches of new snowfall Saturday night through Sunday night. Will have to keep our eye on this system for heavy mountain snow potential. Heights rise for Tuesday through Thursday and allow for an overall drying pattern. Cyclonic flow for Tuesday and Wednesday will prevail in the meantime for a continue chance of shower activity, with more mountain snow. Dried things out for the Wednesday night through Thursday time period. TWH Only minor changes to the extended forecast this afternoon. The unsettled pattern with cyclonic flow will continue through the remainder of the forecast. Unsettled northwest flow persists, bringing periods of mountain snow and lower elevation rain. Timing of individual waves is difficult to nail down, with differences among models, necessitating more broadbrushed type pops. Although rain amounts are next expected to be significant across the plains, mountain snow totals could stack up. Nearly continuous light snow through the entirety of the extended period, could amount to as much a few inches per day. As for temps...little change in the airmass is expected, as polar jet remains locked in the north. Therefore, high temps should remain in the upper 40s to lower 50s. TWH && .AVIATION... VFR conditions are expected today with mid to high level clouds. Surface winds will be a little gusty, with the strongest winds around KLVM. Winds will become NW by the afternoon. Gusts at KLVM will be around 30 kt with 25-30 kt expected elsewhere. The chance of rain and snow showers, along with MVFR conditions, increases from W to E tonight. The showers will persist Friday morning. Winds from Harlowton to Big Timber to KLVM will increase late tonight, with very windy conditions expected Fri. morning. Mountains will be frequently obscured through the period. Arthur && .BYZ WATCHES/WARNINGS/ADVISORIES... MT...None. WY...None. && weather.gov/billings
Hazardous weather outlook, Nov 1, 4:13 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 413 AM MDT Thu Nov 1 2018 MTZ065-066-021015- Livingston Area-Beartooth Foothills- 413 AM MDT Thu Nov 1 2018 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT...Gusty crosswinds. * WHERE...Portions of I-90 from Livingston to Big Timber, and along the Beartooth foothills near Nye. * WHEN...Winds will increase late tonight and remain gusty through Friday. * ADDITIONAL DETAILS...Southwest to west gusts to 60 mph are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ067-068-WYZ098-021015- Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains- 413 AM MDT Thu Nov 1 2018 This Hazardous Weather Outlook is for portions of south central Montana and north central Wyoming. * WHAT...Mountain snow. * WHERE...Beartooth/Absaroka, Bighorn, and Crazy mountains. * WHEN...Through the weekend. * ADDITIONAL DETAILS...Periods of accumulating snowfall are possible over the mountains potentially making outdoor recreation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Nov 1, 12:51 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 PM MDT THU NOV 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 12 NE WILSALL 46.11N 110.47W
11/01/2018 M1.0 INCH PARK MT MESONET
0100 AM SNOW 13 ENE WILSALL 46.09N 110.43W
11/01/2018 M3.0 INCH PARK MT MESONET
0100 AM HEAVY SNOW 3 N COOKE CITY 45.06N 109.95W
11/01/2018 M6.0 INCH PARK MT MESONET
0100 AM HEAVY SNOW 2 N COOKE CITY 45.05N 109.94W
11/01/2018 M6.0 INCH PARK MT MESONET
0100 AM SNOW 26 ESE EMIGRANT 45.22N 110.24W
11/01/2018 M4.0 INCH PARK MT MESONET
0100 AM SNOW 25 ESE EMIGRANT 45.27N 110.25W
11/01/2018 M3.0 INCH PARK MT MESONET
0100 AM SNOW 14 W NYE 45.42N 110.09W
11/01/2018 M3.0 INCH SWEET GRASS MT MESONET
0100 AM SNOW 17 SE BURGESS JUNCTION 44.57N 107.30W
11/01/2018 M1.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 1 NNW BURGESS JUNCTION 44.79N 107.53W
11/01/2018 M1.0 INCH SHERIDAN WY MESONET
&&
VLSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 3:24 PM MDT | High Wind Warning | BYZ | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.